Open Access
Translator Disclaimer
December 1997 On methods of sieves and penalization
Xiaotong Shen
Ann. Statist. 25(6): 2555-2591 (December 1997). DOI: 10.1214/aos/1030741085


We develop a general theory which provides a unified treatment for the asymptotic normality and efficiency of the maximum likelihood estimates (MLE's) in parametric, semiparametric and nonparametric models. We find that the asymptotic behavior of substitution estimates for estimating smooth functionals are essentially governed by two indices: the degree of smoothness of the functional and the local size of the underlying parameter space. We show that when the local size of the parameter space is not very large, the substitution standard (nonsieve), substitution sieve and substitution penalized MLE's are asymptotically efficient in the Fisher sense, under certain stochastic equicontinuity conditions of the log-likelihood. Moreover, when the convergence rate of the estimate is slow, the degree of smoothness of the functional needs to compensate for the slowness of the rate in order to achieve efficiency. When the size of the parameter space is very large, the standard and penalized maximum likelihood procedures may be inefficient, whereas the method of sieves may be able to overcome this difficulty. This phenomenon is particularly manifested when the functional of interest is very smooth, especially in the semiparametric case.


Download Citation

Xiaotong Shen. "On methods of sieves and penalization." Ann. Statist. 25 (6) 2555 - 2591, December 1997.


Published: December 1997
First available in Project Euclid: 30 August 2002

zbMATH: 0895.62041
MathSciNet: MR1604416
Digital Object Identifier: 10.1214/aos/1030741085

Primary: 62G05
Secondary: 62A10

Keywords: asymptotic normality , constraints , efficiency , maximum likelihood estimation , methods of sieves and penalization , nonparametric and semiparametric models , substitution

Rights: Copyright © 1997 Institute of Mathematical Statistics


Vol.25 • No. 6 • December 1997
Back to Top